Format

Send to

Choose Destination
Basic Clin Pharmacol Toxicol. 2006 Mar;98(3):304-10.

Antidepressants and risk of upper gastrointestinal bleeding.

Author information

1
Division of Pharmacoepidemiology and Pharmacovigilance, Spanish Agency for Medicines and Healthcare Products, Madrid, Spain. fabajo@agemed.es

Abstract

Selective serotonin reuptake inhibitors (SSRIs) are nowadays the most widely used antidepressants in the world, mainly because they have a better adverse reaction profile and a higher safety margin in overdoses, when compared to other antidepressants. These drugs recently have been the target of important debates concerning safety issues, among them the possibility that they may increase the risk of bleeding. Over the 1990s, an increasing number of individual cases of bleeding disorders were reported in the literature and to the pharmacovigilance programmes which prompted several epidemiological and pharmacological studies. In this review we have examined all available data. The whole evidence supports the hypothesis that antidepressants with a relevant blockade action on serotonin reuptake mechanism increase the risk of bleeding. Such disorders may have different degrees of severity and may be located anywhere in the body. The epidemiological evidence is, however, more robust for upper gastrointestinal bleeding. It has been estimated that upper gastrointestinal bleeding may occur at a frequency ranging from 1 in 100 to 1 in 1,000 patient-years of exposure to high-affinity drugs (the SSRIs), with the very old patients being in the highest part of the range. The increased risk may be of particular relevance when the SSRIs are associated with NSAIDs as well as low-dose aspirin.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center